Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 328, NWS Dodge City, KS

August 9, 2004Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 2004, 5:33 PM CDT for Hodgeman County, Kansas. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2004, 5:33 PM CDT (22:33 UTC)
Expired
Aug 9, 2004, 6:30 PM CDT
In force
57 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 24 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:44 PM CDTHAIL 18 Ssw Jetmore, KS
Aug 9, 5:44 PM CDTHAIL 18 Ssw Jetmore, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 1:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 762 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
762 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 092233
SVRDDC
KSC083-092330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
532 PM CDT MON AUG 9 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HODGEMAN COUNTY IN SOUTHWEST KANSAS.

* UNTIL 630 PM CDT

* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME SOUTH CENTRAL HODGEMAN COUNTY...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHERN HODGEMAN COUNTY...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3801 10009 3791 10005 3791 9977 3805 9983
$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:37 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 9, 3:37 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT MON AUG 9 2004

.DISCUSSION...

DAYS 1-2...

UPPER LOW WAS LOCATED OVER THE NORTHERN PLAINS PER 12Z RAOB ANALYSIS,
WITH NW FLOW ACROSS THE CENTRAL PLAINS. AS IS TYPICAL WITH NW FLOW,
CAPPING IS MINIMAL. A TIGHT THERMAL GRADIENT WAS NOTED AT 700MB,
WITH +15C AT GJT AND 4C AT RIVERTON. MOISTURE WAS NO PROBLEM WITH
16C 850MB DEWPOINTS AT AMA AND MAF HEADING NORTH. MCS ACTIVITY WILL BE
LIKELY ALONG THE 700MB THERMAL GRADIENT IN NORTHEAST COLORADO THROUGH
TUESDAY NIGHT. ALSO, A N-S OUTFLOW BOUNDARY FROM LAST NIGHTS STORMS
BISECTED THE FCST AREA EARLY THIS AFTERNOON, AND HAS ALREADY
INITIATED STORMS AS OF 2 PM. THIS ACTIVITY WILL CONTINUE INTO THE
EVENING. STORMS FORMING IN NE COLORADO WILL CONGEAL INTO AN MCS THIS
EVENING AND THEN ROLL SOUTHEAST ACROSS THE FCST AREA THIS EVENING
AND OVERNIGHT. ANOTHER 500MB LOW WILL DROP INTO THE NORTHERN PLAINS
TUESDAY, REINFORCING THE LOW-MID LEVEL THERMAL GRADIENT. THIS SYSTEM
WILL MANAGE TO PUSH A COLD FRONT THROUGH THE FCST AREA BY LATE
TUESDAY NIGHT. EVEN THOUGH PART OF THE AREA WILL BE NORTH OF THE
FRONT TUESDAY AND TUESDAY NIGHT, ABUNDANT MOISTURE WILL STILL YIELD
ELEVATED STORM ACTIVITY. WITH LINGERING LOW-LEVEL MOISTURE AND MODERATE
NORTHWEST FLOW, SHOWERS/STORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY.
TEMPERATURES WILL BE VERY TRICKY TUESDAY AND WILL DEPEND ON
PRECIPITATION PATTERNS AND THE AMOUNT OF AIRMASS RECOVERY FROM
TONIGHTS MCS. KEPT 70S NORTH AND 80S SOUTH.

DAYS 3-7...

FORECAST CHALLENGES FOR THIS EXTENDED PERIOD ARE CHANCES FOR EVENING
THUNDERSTORMS WITH NORTHWEST FLOW PATTERN ALOFT. LARGE NEGATIVE
HEIGHT ANOMALY IN THE EAST WITH MEAN TROUGHINESS WILL CONTINUE TO
BRING BELOW NORMAL TEMPS TO THE REGION THROUGH THE PERIOD. ALSO GOOD
MOISTURE AT LOW LEVELS WILL CONTINUE TO UPSLOPE INTO EASTERN
COLORADO AND MAY HELP TO CONTRIBUTE TO A CHANCE FOR EVENING
THUNDERSTORMS TO MOVE OFF THE HIGH PLAINS OF COLORADO AND INTO
WESTERN KANSAS. ALSO WITH NORTHWEST FLOW ALOFT THIS WILL HELP BRING
IN ANY STORMS FROM COLORADO.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 65 83 60 78 /  80 60 80 30
GCK 64 84 59 78 /  80 60 80 30
EHA 63 83 60 78 /  80 60 80 30
LBL 65 87 60 78 /  80 60 80 30
HYS 64 77 60 77 /  50 60 80 30
P28 67 85 62 78 /  50 60 80 30
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

FINCH/KRUSE
Hazardous weather outlook, Aug 9, 5:00 AM CDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT MON AUG 9 2004

KSZ030-031-043>046-061>066-074>081-084>090-101059-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) MON AUG 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO THREAT FOR SEVERE STORMS EXISTS DURING THE DAY TODAY BUT TONIGHT
WILL BE A DIFFERENT STORY. BY EVENING, A COMBINATION OF UPPER 50S
TO LOWER 60S DEWPOINTS, DIURNAL HEATING, LOW LEVEL SOUTHEAST
WINDS, UPPER LEVEL NORTHWEST WINDS, AND AN UPPER LEVEL DISTURBANCE
WILL PRODUCE CONVECTION ALONG THE LEE SLOPES OF THE ROCKIES IN
COLORADO. THESE STORMS WILL MOVE EASTWARD AND BECOME MORE
WIDESPREAD FINALLY REACHING SOUTHWEST KANSAS BY AROUND MIDNIGHT.
THEY WILL THEN SPREAD ACROSS THE AREA. THE STORMS SHOULD BE
MULTICELLULAR IN NATURE. WHILE THEY COULD PRODUCE A LITTLE HAIL,
THE MAIN DANGER WILL BE FROM DAMAGING WINDS, DEADLY LIGHTNING AND
VERY HEAVY RAINS. SPOTTERS WILL LIKELY BE NEEDED IN MANY AREAS FROM
MIDNIGHT ON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG COLD FRONT WILL MOVE SOUTH INTO A MOIST AND UNSTABLE
AIRMASS OVER KANSAS TUESDAY INTO TUESDAY NIGHT. SCATTERED STRONG TO
SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ALONG THE FRONT OVER ALL OF
SOUTHWEST KANSAS TUESDAY THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED TODAY, HOWEVER
SPOTTER ACTIVATION MAY BE NECESSARY FROM MIDNIGHT ON IN MANY
AREAS OF SOUTHWEST KANSAS.

JOHNSON

In the hours before

Local storm report, Aug 9, 3:24 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             3 N ACRES               37.14N 99.88W
08/09/2004  0.75 INCH        CLARK              KS   PUBLIC

&&

26
Local storm report, Aug 9, 4:16 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
416 PM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             10 WNW BLOOM            37.54N 100.05W
08/09/2004  1.50 INCH        FORD               KS   PUBLIC

0413 PM     HAIL             10 N ULYSSES            37.72N 101.36W
08/09/2004  0.75 INCH        GRANT              KS   EMERGENCY MNGR

&&

26
Local storm report, Aug 9, 4:17 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
417 PM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             14 S DODGE CITY         37.56N 100.02W
08/09/2004  0.88 INCH        FORD               KS   LAW ENFORCEMENT

&&

26
Local storm report, Aug 9, 5:23 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
523 PM CDT MON AUG 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             12 SW DODGE CITY        37.64N 100.17W
08/09/2004  0.75 INCH        FORD               KS   PUBLIC

0455 PM     HAIL             9 SSW DODGE CITY        37.64N 100.08W
08/09/2004  1.50 INCH        FORD               KS   PUBLIC

0510 PM     HAIL             9 SSW DODGE CITY        37.64N 100.08W
08/09/2004  2.50 INCH        FORD               KS   LAW ENFORCEMENT

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 11:17 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush43 min
Aug 9, 12:01 AM CDTSevere Thunderstorm WarningDDCPawnee44 min
Aug 9, 1:15 AM CDTSevere Thunderstorm WarningDDCBarber45 min
Aug 9, 2:14 PM CDTSevere Thunderstorm WarningDDCClark61 min
Aug 9, 3:59 PM CDTSevere Thunderstorm WarningDDCFord46 min
Aug 9, 4:43 PM CDTSevere Thunderstorm WarningDDCFord47 min
Aug 9, 5:14 PM CDTSevere Thunderstorm WarningDDCGray61 min
Aug 9, 6:30 PM CDTSevere Thunderstorm WarningDDCMorton60 min
Aug 9, 6:43 PM CDTSevere Thunderstorm WarningDDCHodgeman47 min
Aug 9, 6:54 PM CDTSevere Thunderstorm WarningDDCNess51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.